Alert archive / Pennsylvania / Frost Advisories in 2018
Frost Advisory 4, NWS State College, PA
NWS State College, PA issued this frost advisory at Oct 24, 2018, 2:33 PM EDT for Lancaster County, York County, Pennsylvania. It took effect at Oct 25, 2018, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2018, 2:33 PM EDT (18:33 UTC)
- In effect from
- Oct 25, 2018, 2:00 AM EDT
- Expired
- Oct 25, 2018, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS State College, PA
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871 WWUS71 KCTP 241833 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 233 PM EDT Wed Oct 24 2018 ...Light winds and clear skies will lead to frost later tonight through mid morning Thursday... PAZ065-066-250245- /O.NEW.KCTP.FR.Y.0004.181025T0600Z-181025T1300Z/ York-Lancaster- Including the cities of York and Lancaster 233 PM EDT Wed Oct 24 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... The National Weather Service in State College has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Thursday. * TEMPERATURES...In the lower 30s. * TIMING...Late night through mid morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$
1 follow-up statement
560 WWUS71 KCTP 242259 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 659 PM EDT Wed Oct 24 2018 ...Light winds and clear skies will lead to areas of frost Thursday morning... PAZ065-066-251300- /O.CON.KCTP.FR.Y.0004.181025T0600Z-181025T1300Z/ York-Lancaster- Including the cities of York and Lancaster 659 PM EDT Wed Oct 24 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * TEMPERATURES...In the mid 30s. * TIMING...Late tonight through mid morning Thursday. * IMPACTS...Frost may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 24, 11:48 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 24, 11:48 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service State College PA 1148 AM EDT Wed Oct 24 2018 .SYNOPSIS... A gusty northwest wind will occur today thanks to a strong difference in pressure between high pressure over the Upper Great Lakes and low pressure over Nova Scotia. Below normal temperatures will continue through Thursday as a large area of high pressure slides southeast across the state. Fair conditions will last into Friday before an storm system moves up along the coast Friday night and Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Gusty NW winds and a shield of broken to overcast stratocu will continue this afternoon under the cold upper cyclonic flow. Clouds will begin to mix out later this afternoon and evening with the approach of surface high pressure from the upper Gr Lakes. A stray flurry or sprinkle cannot be ruled out over the higher elevations, but I removed the mention of measurable precipitation. Max temps will range from around 40 over the NRN Mountains to the mid 50s along the MD border. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... High pressure will gradually build in from the west later tonight through midday Friday providing dry weather with below normal temps and decreasing wind. The wind and temps should stay up just enough across the far SE part of our CWA (that's still in the growing season) to avert a freeze, and perhaps nothing more than scattered frost with mins in the 30s in the SE valleys, while central and northern parts of the state will see low temps in the Upper 20s and low 30s. Thursday will feature abundant sunshine and light wind followed by increasing mid level alto cu and alto stratus clouds late in the day and at night. Afternoon temps will be 10 deg f or so below normal. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The extended will start off dry with the fair cool weather lasting through Thursday night into at least the first half of Friday. Models continue to converge on some sort of east coast cyclogenesis as the energy from still potent eastern Pacific Hurricane Willa hops across Mexico and become involved with a baroclinic zone over the northern Gulf of Mexico. At least through the 84 hour timeframe, the 12Z NAM is faster with the low and precip overspreading the region. The ECMWF and Canadian are very similar from that point through about mid day Saturday showing a surface low tracking up the Del Marva coast. The GFS is the outlier being slower and more inland with a low moving near Lancaster County, but not until 12Z Sunday. The GEFS surface low is not as slow as the 12Z deterministic position, but it is still slower than the EC and Can models. I leaned closer to the two faster models showing a cold rain overspreading the area Friday night and lasting through Saturday morning, before becoming more showery in the afternoon. There's still a chance for some wet snow over the higher elevations. Plume forecasts show the area from Johnstown up and through the northern mountains with about 30-50% of the members having snow in them with mainly rain for the rest of the sample stations. Overall I went a little higher than blended MOS POPs. As far as snow, this time of year, snow is usually highly dependent on elevation, time of day or night as well as precipitation rates and so far this scenario doesn't look to deviate from that model. After the main low passes NE of the area during the day Sunday, the EC and Canadian models bring another chunk of shortwave energy aloft through the forecast area Sunday night into Monday morning. If the scenario plays out, that could actually be the first coating of snow for many locations. The GFS is significantly slower on this secondary shortwave, about 24 hours slower in fact. Overall the extended will see temperatures averaging well below normal right into early next week. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... A gusty northwest wind will be the main issue today before beginning to diminish later this afternoon and especially this evening. Model soundings support gusts in the 15-25kt range before diminishing to 10kt or less overnight. Moisture flowing off of the Great Lakes is resulting in MVFR ceilings over the Laurel Highlands and NRN Mountains. These will slowly lift to VFR by mid afternoon. Elsewhere, VFR will be the rule. MVFR ceilings will likely return to the NW as the inversion lowers again tonight. Otherwise terminals will remain VFR through Thursday. .Outlook... Fri...Evening rain/lowering conditions possible, especially south. Sat...Widespread MVFR/IFR with rain, especially south. Sun...Rain/low cigs likely, mainly early. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...La Corte/Lambert/Tyburski SHORT TERM...DeVoir/Lambert LONG TERM...La Corte/Lambert AVIATION...La Corte/RXR
Hazardous weather outlook, Oct 24, 5:53 AM EDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service State College PA 553 AM EDT Wed Oct 24 2018 PAZ036-056-057-059-063>066-251000- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 553 AM EDT Wed Oct 24 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered frost is possible Thursday and Friday mornings. A coastal storm will bring around an inch of rain Friday night through Saturday night, and gusty east to northeast winds between 25 and 30 mph on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-251000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 553 AM EDT Wed Oct 24 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in Pennsylvania, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.